November 2, 2017 Thursday
It’s been a while since my last post but life has been sailing along just fine. I spent a week in Destin, Florida with some of my travel buddies and we had a great time there. The water was a little too rough for my taste so I didn’t spend as much time on the beach as I would have liked, but I read four very good books. I really enjoyed the whole week there – it was wonderful.
A week ago, I met the radiation oncologist and I was a little put off by her “bedside manner” but she does seem to know her stuff. We talked about the process and scheduled my CT imitation scan – at least I think that’s what it’s called. I had the scan yesterday. I now have many purple marks on my chest and they are covered by small plastic pieces to protect the marks until my first treatment. Evidently, the technicians use those marks to place the machine that does the radiation. The radiation oncologist and the treatment team will use the results of the CT scan to plan my treatments which will begin within 10 days to 2 weeks. They will call me and let me know when the treatments will begin. I do know there will be 30 treatments – 5 days a week for 6 weeks. The first five weeks will be covering the entire area of my breast and the last week will focus on a much smaller area with more intensity. I expect I will be staying in Dalton during the week and visiting Roswell only on the weekends – that will be different.
On the first day of treatment, I will be getting tattooed – small, probably purple dots on specific spots (instead of the current purple marks) to help with treatments. I’ve sort of been wanting to get a tattoo, so I guess now I will. This is certainly not what I expected I would get tattooed with!!
I’m not too concerned about the radiation though the oncologist said that it could cause my rib bones to be a little weaker in that area and there is a slight chance of heart damage. I also expect my skin will have some burns on it, probably toward the end of the treatments when they focus on the smaller area. I guess time will tell how it will really go.
As far as side effects go, I seldom have hot flashes or diarrhea anymore. I’m so glad those two things have really slowed down a great deal. My hair has begun to grow again and that is so exciting. I went through a phase where I looked like a minion with just a few hairs sticking up but now I resemble half a Q-Tip since I have lots of little white hairs all over my head. There may be less dark grey hairs and all white hairs but it’s still a little early to say for sure. I’ll post a photo sometime to show what’s happening. Sadly, my eyebrows are not showing any sign of new hair – I really want them to come back but I expect those hairs will be a little more slow to grow in than my head hair. My leg and chin hair have really started coming back – bummer!!!!!
There is one new development that has just started to develop and I must say that I am surprised about it. I am pretty sure that I am in the process of losing at least three toenails – it may be more or less than three but those three toenails are behaving differently to how they normally are. My left big toenail seems to be lifting up off the nail bed and is very sensitive to touch. My right large toenail is also quite sensitive to touch but is not lifting up, at least not yet. The middle toe on my right foot is not sensitive to touch but seems to be lifting up off the nail bed. I’m not sure this is exactly what is happening but it seems to happen to some chemo patients about 2 months after the end of chemo and that’s about where I am in the process. I called my oncologist about this and she said I should contact my regular doctor about this. She was not available so I saw another PA and he didn’t even know that chemo causes this type of problem in cancer patients so that was a waste of time. He just said to keep a bandaid on the toes to prevent them accidentally ripped off!!! YIKES!!!! What a horrible thought – that makes me cringe whenever I think about it, so I choose not to think about it!!!! I’ll just watch my toes and nails carefully and see what happens. None of my nails have turned black but a couple of them are darker than they usually are.
So that’s what has been happening with me. I will begin posting daily again once the radiation treatments begin whenever that is!!